Alert archive / Louisiana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 85, NWS Lake Charles, LA

May 28, 2016Beauregard Parish, Calcasieu Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 28, 2016, 5:38 PM CDT for Beauregard Parish, Calcasieu Parish, Louisiana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2016, 5:38 PM CDT (22:38 UTC)
Expired
May 28, 2016, 6:21 PM CDT
In force
43 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beauregard Parish, LA, Calcasieu Parish, LA

The radar

The Lake Charles radar (KLCH), 53 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1979 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WUUS54 KLCH 282238
SVRLCH
LAC011-019-282345-
/O.NEW.KLCH.SV.W.0085.160528T2238Z-160528T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
538 PM CDT SAT MAY 28 2016

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BEAUREGARD PARISH IN SOUTHWESTERN LOUISIANA...
  NORTHWESTERN CALCASIEU PARISH IN SOUTHWESTERN LOUISIANA...

* UNTIL 645 PM CDT

* AT 537 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SINGER...
  MOVING SOUTH AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RAGLEY...SINGER...DE QUINCY...DERIDDER...DEQUINCY...TULLA...
  LONGVILLE AND ORETTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3044 9317 3043 9356 3082 9343 3083 9318
TIME...MOT...LOC 2237Z 013DEG 17KT 3069 9335 

HAIL...1.00IN
WIND...60MPH
 
$$


K. KUYPER
1 follow-up statement
122 
WWUS54 KLCH 282321
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
621 PM CDT SAT MAY 28 2016

LAC011-019-282331-
/O.CAN.KLCH.SV.W.0085.000000T0000Z-160528T2345Z/
BEAUREGARD LA-CALCASIEU LA-
621 PM CDT SAT MAY 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BEAUREGARD AND
NORTHWESTERN CALCASIEU PARISHES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3044 9317 3043 9356 3082 9343 3083 9318
TIME...MOT...LOC 2320Z 013DEG 17KT 3049 9340 

$$

JONES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:31 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 28, 3:31 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
331 PM CDT SAT MAY 28 2016

.DISCUSSION...
Water vapor imagery shows an upper level low now up in the
northern plains with trailing trough now along and east of the
Mississippi River Valley. Thus a more westerly and northwesterly
flow has developed over the forecast area, that has allowed some
drier air in the mid and upper levels to move in. Latest GPS-MET
data confirms this, with integrated precipitable water values at
28/19z ranging from 1.1 inches in southwest Louisiana, to 1.25
inches over central Louisiana, to 1.50 inches east of the
Atchafalaya Basin. Therefore, less convective activity is taking
place today, and as we near max daytime heating, just some
isolated activity is developing near the Lakes Area of southeast
Texas and southwest Louisiana, as well as the lower Atchafalaya
Basin. Short term hi-res guidance also agrees with this scenario
of just isolated convection continuing until sundown.

The upper level low over the northern plains will continue to open
up and move further to the north-northeast, meanwhile, an upper
level low off the Pacific coast will move into the southwest U.S.
This will help build upper level ridging from northern old Mexico
across the forecast area. This will help limit convection during
the next few days, although a weak short wave moving out from the
southwest upper level low, will try to move into the ridge on
Monday afternoon, which may help spark off some activity.
Otherwise, hot and humid conditions will occur.

By mid to late week, the upper level low over the southwest U.S.
will get picked up and absorbed into a northern stream trough.
This will move into the region late Wednesday, helping to break
down the ridge, and move across Thursday and Thursday Night, with
a decent chance of showers and thunderstorms.

Still some differences on the exact timing that this trough will
move off to the east, which would then bring in some drier air.
Will keep small chances for showers on Friday, until some more
consistency in the guidance for next weekend comes about.

Rua

&&

.MARINE...
Mainly light southeast winds being observed this afternoon over
the coastal waters. Expect light to occasionally moderate onshore
flow to prevail for the remainder of the holiday weekend into
early next week, as high pressure at the surface ridges across the
northern Gulf of Mexico from the east.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  70  90  71  90 /  10  10  10  20
LCH  71  89  71  88 /  10  10  10  20
LFT  72  90  72  89 /  10  20  10  20
BPT  73  89  71  88 /  10  10  10  20

&&

.LCH Watches/Warnings/Advisories...
LA...None.
TX...None.
GM...None.
&&

PUBLIC...07
Hazardous weather outlook, May 28, 4:34 AM CDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
434 AM CDT SAT MAY 28 2016

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
290945-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
434 AM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

PLEASE REFER TO THE LATEST FLOOD WARNINGS...ADVISORIES OR
STATEMENTS CONCERNING ANY ONGOING FLOODING ON AREA RIVERS AND
WATERWAYS, ESPECIALLY ACROSS EAST TEXAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-290945-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
434 AM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

13

In the hours before

Special weather statement, May 28, 3:54 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
354 PM CDT SAT MAY 28 2016

LAZ027-282130-
VERNON LA-
354 PM CDT SAT MAY 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VERNON PARISH UNTIL
430 PM CDT...

AT 354 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORT POLK...MOVING SOUTH AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROSEPINE...FORT POLK...DERIDDER AND PICKERING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3108 9340 3108 9320 3091 9308 3091 9345
TIME...MOT...LOC 2054Z 345DEG 7KT 3103 9328

MM
Special weather statement, May 28, 5:12 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
512 PM CDT SAT MAY 28 2016

LAZ027-030-TXZ260-282315-
BEAUREGARD LA-VERNON LA-NORTHERN NEWTON TX-
512 PM CDT SAT MAY 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN VERNON...BEAUREGARD
PARISHES IN SOUTHWESTERN LOUISIANA AND NORTHEASTERN NEWTON COUNTIES
UNTIL 615 PM CDT...

AT 511 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DE RIDDER...MOVING SOUTH AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROSEPINE...MERRYVILLE...RAGLEY...DE RIDDER...FIELDS...BON WEIR...
SINGER...DRY CREEK...DERIDDER...DEQUINCY...BIVENS...LONGVILLE...
STRINGTOWN...TULLA...JUNCTION...ORETTA AND BUNDICK LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3087 9305 3060 9301 3060 9313 3044 9314
      3044 9339 3049 9339 3049 9349 3045 9349
      3045 9366 3076 9368 3101 9366
TIME...MOT...LOC 2211Z 007DEG 11KT 3080 9331

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:13 PM CDTSpecial Weather StatementLCHAcadia, Avoyelles, Lafayette, Saint Landry, Vermilion62 min
May 27, 8:12 PM CDTSpecial Weather StatementLCHIberia, Lafayette, Saint Landry, Saint Martin, St. Mary, Vermilion63 min
May 28, 1:09 AM CDTSpecial Weather StatementLCHCalcasieu, Cameron51 min
May 28, 1:16 AM CDTSpecial Marine WarningLCH89 min
May 28, 1:54 AM CDTSpecial Weather StatementLCHCameron66 min
May 28, 2:39 AM CDTSpecial Marine WarningLCH96 min
May 28, 10:30 AM CDTRiver Flood WarningLCHRapides15 days
May 28, 10:30 AM CDTRiver Flood WarningLCHCalcasieu71 hr
May 28, 10:30 AM CDTRiver Flood WarningLCHCalcasieu47 hr
May 28, 3:54 PM CDTSpecial Weather StatementLCHVernon36 min
May 28, 5:12 PM CDTSpecial Weather StatementLCHBeauregard63 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.